Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Smoke weed, get panic attacks that worsen with medicines, seem to feel disconnected from the world after stopping medicines. Suggestion?

I started smoking weed when i was 13. It was not a common thing, maybe once a week if that. After a HORRIBLE trip using a gravity bong, i made a pact with god that if he let me live i would never smoke again..And i didnt until a year ago. A year ago (im now 17) ...i was suffering from extreme depression . My new boyfriend at the time, now fiance, smoked weed everyday all day and after convincing me it would heal all my problems i decided to smoke. Everything was wonderful and life started to seem better and i fell in love with smoking weed until recently. In september i got strept and it went downhill from here. It was a normal day (besides the strept)..I smoked and i had a panic attack (heart racing, irrational thoughts, thought i was going to die, ect.)..Not sure what the cause of the panic attack was, i smoked again the next day and it happened again. I decided to wait until the strept was gone to smoke again thinking maybe it was because my immune system being weak. So after a week of waiting, i smoked 2 hits and here came the panic attack. I than decided i was done smoking weed for good. THe panic attacks were to much to handle and extremely scary. The last time i smoked was 9/25/09. I do not miss smoking and dont crave for it but im having constant panic attacks and insane anxiety. Everyday i wake up and it seems to be getting worse. I went to the doctors yesterday and they gave me 2 month samples of lexapro which is an anti- depressant and is supposed to helpwith anxiety attacks . I took my first dose last night and WILL NOT continue taking them. IT was awful, the anxiety and panic attacks were increased by 100. My doctor told me it takes a few weeks for your body to regulate and not to give up, but i cannot deal with these symptoms for a few weeks., Since stopping, my world view is completely off. I feel disconnected from the world. I am here, am able to talk and function but the way i see things is just weird and that scares me the most. I just want to feel normal...and i feel like the way im seeing things is wats offsetting my attacks to begin with. Ill start to think about why im seeing things the way i am, and than my heart starts racing and than its a full blown attack. After reading ALOT on this, i know im not alone and that has actually helped me remain calm all day today. How long is it going to take for my brain to get back to its normal state and for me to start seeing the world normally again? IM going to start excersing and eating correctly and i think that will help alot (one less thing to be concerned about). I appreciate any similar experiences with weed causing anxiety and having panic attacks/distorted views after quitting and of course any advice on what i can do!
Asked On : Thu, 17 Jan 2013
Answers:  1 Views:  65
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Cannabis (Weed) abuse is associated with a variety of psychiatric problems, and anxiety / panic attacks are indeed very coomonly reported adverse after effercts. The feeling of disconnection from the world (termed as "derealization") is also another symptom frequently associated with cannabis abuse. Cannabis can also result in an "unmasking" or triggering of underlying anxiety-related problems.

Lexapro (Escitalopram) is an SSRI medication effective in the treatment of anxiety disorders, but like your doctors have mentioned, some people can experience a transient worsening of anxiety in the first 1 to 2 weeks. There are other anti-anxiety medication which may not have this side effect and can help you. There are also many psychological therapies which can help you deal with the anxiety. So, please consult your doctor regarding further treatment options.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Fri, 18 Jan 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor